Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 44, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Sep 30, 2008, 4:35 AM AKDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2008, 4:35 AM AKDT (12:35 UTC)
- Expired
- Sep 30, 2008, 8:00 AM AKDT
- In force
- 3 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 301235 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 435 AM AKDT TUE SEP 30 2008 AKZ131-301600- /X.NEW.PAFC.BZ.W.0044.080930T1235Z-080930T1600Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 435 AM AKDT TUE SEP 30 2008 ...BLIZZARD WARNING IN EFFECT UNTIL 8 AM AKDT THIS MORNING THROUGH THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING THROUGH THOMPSON PASS...WHICH IS IN EFFECT UNTIL 8 AM AKDT THIS MORNING. SNOW ALONG WITH NORTH WINDS 35 TO 50 MPH ARE BEING OBSERVED AT THE TOP OF THOMPSON PASS THIS MORNING RESULTING IN BLIZZARD CONDITIONS. WINDS ARE EXPECTED TO DECREASE AROUND MID MORNING ALLOWING CONDITIONS TO IMPROVE...ALTHOUGH SNOW COULD CONTINUE INTO EARLY AFTERNOON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ141-010000- /X.NEW.PAFC.WW.Y.0001.080930T1235Z-081001T0000Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 435 AM AKDT TUE SEP 30 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON. SNOW IS FALLING OVER MUCH OF THE COPPER RIVER BASIN EARLY THIS MORNING. THE SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN MIX WITH OR CHANGE TO RAIN IN THE AFTERNOON FROM GLENNALLEN SOUTH AND EAST. BY THE TIME THE SNOW TAPERS OFF AREAWIDE LATE THIS EVENING...ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED. A WINTER WEATHER ADVISORY MEANS WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING. $$
2 follow-up statements
000 WWAK41 PAFC 301606 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 806 AM AKDT TUE SEP 30 2008 AKZ131-301715- /X.EXP.PAFC.BZ.W.0044.000000T0000Z-080930T1600Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 806 AM AKDT TUE SEP 30 2008 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. BLIZZARD CONDITIONS ARE NO LONGER EXPECTED THROUGH THOMPSON PASS ALTHOUGH SNOW WILL CONTINUE TO FALL WITH OCCASIONAL GUSTY WINDS LIMITING VISIBILITY TO 1 MILE OR LESS. $$ AKZ141-010000- /X.CON.PAFC.WW.Y.0001.000000T0000Z-081001T0000Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 806 AM AKDT TUE SEP 30 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON. SNOW IS FALLING OVER MUCH OF THE COPPER RIVER BASIN EARLY THIS MORNING. THE SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN MIX WITH OR CHANGE TO RAIN IN THE AFTERNOON FROM GLENNALLEN SOUTH AND EAST. BY THE TIME THE SNOW TAPERS OFF AREAWIDE LATE THIS EVENING...ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED. A WINTER WEATHER ADVISORY MEANS WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING. $$
000 WWAK41 PAFC 301708 CCA WSWAER URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 806 AM AKDT TUE SEP 30 2008 AKZ131-301715- /X.EXP.PAFC.BZ.W.0044.000000T0000Z-080930T1600Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 806 AM AKDT TUE SEP 30 2008 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. BLIZZARD CONDITIONS ARE NO LONGER EXPECTED THROUGH THOMPSON PASS ALTHOUGH SNOW WILL CONTINUE TO FALL WITH OCCASIONAL GUSTY WINDS LIMITING VISIBILITY TO 1 MILE OR LESS. $$ AKZ141-010000- /X.COR.PAFC.WW.Y.0001.000000T0000Z-081001T0000Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 806 AM AKDT TUE SEP 30 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON. SNOW IS FALLING OVER MUCH OF THE COPPER RIVER BASIN EARLY THIS MORNING. THE SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN MIX WITH OR CHANGE TO RAIN IN THE AFTERNOON FROM GLENNALLEN SOUTH AND EAST. BY THE TIME THE SNOW TAPERS OFF AREAWIDE LATE THIS EVENING...ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED. A WINTER WEATHER ADVISORY MEANS WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Sep 29, 3:00 PM AKDT, 13 hours 35 minutes earlier.
Area forecast discussion, Sep 29, 3:00 PM AKDT, 13 hours 35 minutes before
AREA FORECAST DISCUSSION SOUTH CENTRAL AND SOUTHWEST ALASKA 300 PM AKDT MON SEP 29 2008 .ANALYSIS AND UPPER LEVELS... A NEGATIVELY TILTED TROUGH WITH AXIS EXTENDING FROM SOUTHWEST MAINLAND ALASKA TO AN UPPER LOW LOCATED NEAR 37N 140W. A BROAD AREA OF LOW PRESSURE PERSISTS OVER THE BERING SEA WITH THE ANCHOR LOW LOCATED NEAR THE KAMCHATKA PENINSULA. THE MOST SIGNIFICANT SURFACE FEATURE IS A DEVELOPING LOW IN THE SOUTHERN GULF UNDER THE SHARP UPPER LEVEL TROF...ASSISTED BY A S TO N FLOWING 110 KT JET. .MODEL DISCUSSION... SIMILAR TO THE PREVIOUS FORECAST DISCUSSION...THERE IS MUCH DEBATE AND UNCERTAINTY ABOUT THE DEVELOPING LOW IN THE SOUTHERN GULF. WHAT IS CERTAIN IS THAT THE MODELS DO NOT HAVE A GOOD HANDLE ON THIS STORM. WHILE THE GFS AND NAM HAVE TRENDED STRONGER AND FURTHER WEST...THE ECMWF AND UKMET CONTINUE WITH A MORE WESTERN TRACK TOWARD PRINCE WILLIAM SOUND. THERE IS A LACK OF SURFACE OBSERVATIONS AVAILABLE WHERE THE LOW IS DEVELOPING SO WE ARE HAVING TO TRY AND DECIPHER THE SATELLITE IMAGERY TO DETERMINE WHICH MODELS ARE INITIALIZING BEST. WE ARE NOT THRILLED WITH ANY OF OUR CHOICES BUT IT STILL SEEMS THAT THE EC AND UKMET ARE PICKING UP ON THE SLIGHTLY MORE AMPLIFIED RIDGE ALONG THE NORTHEASTERN GULF. THIS LENDS TO A DEEPER SURFACE LOW WHICH WOULD RETROGRADE WESTWARD AS IT REACHES MAXIMUM INTENSITY...ANOTHER SIGN THAT THE EC/UKMET SOLUTION IS THE CORRECT CHOICE. STILL NOT COMPLETELY CONVINCED IN THIS SCENARIO...WILL GO WITH THE 12Z UKMET WHICH IS A WATERED DOWN VERSION OF THE EC. THIS WILL BRING AT LEAST SMALL CRAFT WINDS TO THE COASTAL WATERS AND RAIN AND SNOW TO THE PRINCE WILLIAM SOUND AND TO MOST OF THE COPPER RIVER BASIN. WE MADE VERY LITTLE CHANGES TO THE FORECAST BEYOND THE FIRST 48 HOURS. AT THE POINT...MODELS ARE TOO INCONSISTENT TO TRY AND ADD ANY VALUE BEYOND THOSE FIRST COUPLE OF DAYS. .SHORT TERM FORECAST... ...SOUTHCENTRAL... THE CHALLENGE WITH THIS FORECAST BECOMES HOW FAR WEST THE PRECIPITATION SPREADS AND IN WHAT FORM IT FALLS OVER THE COPPER RIVER BASIN WHERE TEMPERATURES ARE THE COLDEST. WARM AIR ADVECTING NORTHWARD ON THE EASTERN SIDE OF THE LOW WILL HELP KEEP THE PRECIPITATION LIQUID. THE EXCEPTION WILL BE ON THE NORTH AND WESTERN SIDE OF THE COPPER RIVER BASIN WHERE A MIXTURE OF RAIN AND SNOW IS MORE LIKELY. IF THE POSITION AND STRENGTH OF THE LOW PANS OUT...THE OTHER CHALLENGE WILL BE THE POSSIBILITY FOR RAIN IN ANCHORAGE. AT THIS POINT...WILL ONLY MENTION A CHANCE OF RAIN FOR TUESDAY AND LET THE EVENING SHIFT TAKE A LOOK AT THE 00Z MODELS TO SEE IF WE NEED TO INCREASE TO A LIKELY WORDING. ...SOUTHWEST ALASKA... A WEAK UPPER LOW WILL REMAIN CENTERED NEAR THE LOWER KUSKOKWIM RIVER THROUGH MID WEEK. THE UPPER LEVEL CYCLONIC CIRCULATION COUPLED WITH A MOIST BOUNDARY LAYER WILL CONTINUE THE MOSTLY CLOUDY CONDITIONS WITH SCATTERED SHOWERS. ONSHORE FLOW WILL ALSO HELP AREAS OF FOG DEVELOP IN THE LATE NIGHT AND EARLY MORNING HOURS ALONG THE COAST. THE POTENTIAL FOR SNOW WILL BE LIMITED TO THE UPPER KUSKOKWIM BUT NOT EXPECTING ANY SIGNIFICANT ACCUMULATIONS THROUGH MID WEEK. GRANTED CONFIDENCE BEYOND THE FIRST 48 HOURS IS LOW...THE GFS HAS HINTED AT SOME MORE COLD AIR SPILLING SOUTHWARD OVER SOUTHWEST MAINLAND AND THE BERING SEA. IF THIS SCENARIO PROVES CORRECT...THIS WOULD BRING SNOW SHOWERS TO MOST OF OUR WESTERN DOMAIN BY THE END OF THE WEEK. ...BERING SEA/ALEUTIANS... RELATIVELY BENIGN WEATHER PATTERN CONTINUES WITH A THE BROAD AREA OF LOW PRESSURE. WIDESPREAD STRATUS AND FOG ARE THE NORM FOR THIS TIME OF YEAR ACROSS THE BERING SEA. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...NONE. FIRE WEATHER...NONE. AB SEP 08
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Sep 29, 10:26 PM AKDT | Small Craft Advisory | AFC | 6 hr | |
| Sep 30, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Sep 30, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Sep 30, 4:35 AM AKDT | Winter Weather Advisory | AFC | 13 hr |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.